Texas, 2021Heavy Snow and Winter Weather in Texas, February 14 to 15, 2021
February 14 to 15, 2021 · NWS SJT · 24 events in 24 counties and zones
A powerful Valentines Snow Storm, with subzero wind chills, low visibilities in blowing and heavy snow swept across a large part of West Central Texas. This heavy snow and blowing snow made travel very difficult over most of the area.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful Valentines Snow Storm, with subzero wind chills, low visibilities in blowing and heavy snow swept across a large part of West Central Texas. This heavy snow and blowing snow made travel very difficult over most of the area. This snow stayed on the ground through much of the week, before mostly melting on Saturday, February 20.
Anywhere from 2 to 8 inches fell across the region. There was a 25 to 35 mile swath of heavier snow that extended from Abilene to San Angelo where about 10 inches of snow fell. This snow was quite dry in water content.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 14, 3:59 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Feb 14, 3:59 AM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Angelo TX
359 AM CST Sun Feb 14 2021
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 305 AM CST Sun Feb 14 2021
...Winter Storm Today and Tonight along with bitterly cold
temperatures and wind chills...
A winter storm will unfold across our area today and tonight,
accompanied by an intrusion of bitterly cold arctic air rarely seen
this far south. A Winter Storm Warning is in effect, and the Wind
Chill Advisory has been upgraded to a Wind Chill Warning.
With the approach of an upper level trough from the southern
Rockies, light snow has developed across west and northwest Texas,
and was beginning to develop in parts of the Big Country. Snow will
become more widespread across the Big Country through this morning,
and will overspread central and southern parts of our area this
afternoon and evening. As stronger lift with the approaching upper
trough impinges on the area, bands of heavier snow will move
southeast through the day and into the evening hours. Snow will be
tapering off from west to east overnight, as the upper trough shifts
east across the southern Plains and North Texas. Still looking for
the heaviest snow amounts to be north of a Sterling City to
Ballinger to Brownwood line, where totals of 4 to 6 inches are
expected with locally higher amounts possible. For the southern part
of our area, snowfall of 2 to 4 inches is possible with the lowest
amounts generally across the Northern Edwards Plateau.
Brisk north winds will develop across the area from midday
through this evening and continue tonight. This will result in
blowing snow, especially in open areas.
Another surge of arctic air will push south across our area today
and tonight. This will result in falling temperatures through the
day. Early morning temperatures in the mid teens to mid 20s will
fall to 7 to 10 degrees by 6 PM across the Big Country and northwest
Concho Valley. Farther south, expect temperatures to fall to 10 to
15 degrees across the rest of the Concho Valley and most of the
Heartland by 6 PM, and into the 15 to 20 degree range for the
southern part of our area. Temperature will continue to drop
tonight, with overnight lows expected to be near or slightly below
zero across the Big Country, and near zero in the northwest Concho
Valley. Lows farther east and south across the area are expected to
be 1 to 4 degrees. The Abilene record low of 0 for Feb. 15 (set in
1895) will be threatened, and the San Angelo record low of 16 (set
in 1909) will be shattered. Of note, the record low for the month of
February at San Angelo is -1 (set on Feb. 2, 1985).
The brisk north winds will lower wind chill values to -6 to -12
degrees across most of the northern half of our area by early this
evening. By daybreak Monday, wind chill values are expected to be
-15 to -20 degrees across all of our area except some of Crockett
County.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 305 AM CST Sun Feb 14 2021
With everything going on in the short term, not going to spend
an enormous amount of time in the longer term. However, the
arctic air mass will be slow to clear out of the area, with the
main upper level trough axis still across the area. Next storm
system develops for mid week and moves across the area. Best lift
and precip looks to be north and east of the area, but still going
to have to deal with more wintry precipitation. Latest GFS and
ECMWF show a warm nose developing at about 850mb across the area
with 850mb readings climbing well above zero up to about I-20.
With surface temps still below freezing, this may set the stage
for some snow north of I-20, a wintry mix leaning more towards
freezing rain across the central sections, and some freezing rain
or rain (based on surface temps) across the I-10 corridor. Broad
brushed this idea for the mid week forecast, but once we get done
with todays storm we can fully explore the mid week adventure.
As for temps, arctic air mass slowly warms through mid week, with
another surge south into the area behind the mid week storm. Still
on track for much warmer conditions by the upcoming weekend
though.
&&
.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Sat Feb 13 2021
Expect widespread IFR conditions during the next 24 hours at the
terminals, with a few hours of MVFR ceilings at the KABI site
during the early morning hours. Also, widespread light/moderate
snow and areas of blowing snow will develop across much of West
Central Texas by Sunday afternoon with visibilities as low as
1/2SM at the KABI site and 1SM at the KSJT site. Gusty north
winds will prevail on Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 16 0 13 0 / 90 50 0 0
San Angelo 20 2 18 6 / 80 60 5 0
Junction 23 4 19 3 / 60 80 0 0
Brownwood 20 2 16 0 / 90 80 5 0
Sweetwater 14 -1 14 3 / 90 40 0 0
Ozona 22 4 22 11 / 60 70 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until noon CST Monday for Brown-Callahan-
Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-
Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.
Wind Chill Warning until noon CST Monday for Brown-Callahan-Coke-
Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Shackelford-
Sterling-Sutton-Taylor-Throckmorton-Tom Green.
&&
SHORT TERM...19
LONG TERM....07
AVIATION...21
Hazardous weather outlook, Feb 14, 4:45 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
445 AM CST Sun Feb 14 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-151045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
445 AM CST Sun Feb 14 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Dangerous winter weather conditions with heavy snow, bitterly cold
wind chills, and record cold temperatures are expected today and
tonight.
.DAYS TWO THROUGH SEVEN...
Record cold temperatures and bitterly cold wind chills are
expected Monday morning. Record and dangerously cold temperatures
are expected to continue through the day Monday and into Tuesday
morning. A wintry mix of precipitation will be possible Tuesday
night and Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Heavy Snow, Nolan
- When
- February 14, 5:00 AM CST to 6:30 PM CST
- Where
- Nolan forecast zone
- Reported by
- Public
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
Member of the public reported 3 inches of snow 5 miles south of Sweetwater.
Heavy Snow, Taylor
- When
- February 14, 5:15 AM CST to 10:30 PM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 9.8 inches of snow in Abilene and 8.5 inches of snow at Lake Abilene State Park. Trained spotter measured 9.5 inches of snow and 16 to 18 inch snow drifts 3 miles south southeast of Abilene. |Cocorahs Observer located 12 miles southwest of Merkel measured 6 inches of snow. Trained Spotter located 1 mile south southwest of View measured 5 inches of snow and another one measured 5.5 inches of snow in Buffalo Gap. An emergency manager reported 8 inches of snow about 4 miles southeast of Dyess AFB. Members of the public measured 7 inches of snow in Tuscola and estimated 11 inches of snow in Potosi.
Heavy Snow, Callahan
- When
- February 14, 5:15 AM CST to 10:30 PM CST
- Where
- Callahan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Trained spotter reported 9.0 inches of snow in Clyde and another one reported 7.5 inches of snow in Baird.
Heavy Snow, Fisher
- When
- February 14, 5:30 AM CST to 11:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- Public
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
Member of the public reported 6 inches of snow in Rotan. A trained spotter in Roby measured 3 inches of snow.
Heavy Snow, Tom Green
- When
- February 14, 6:05 AM CST to 9:30 PM CST
- Where
- Tom Green forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
National Weather Service Office in San Angelo measured 10.1 inches of snow. Cocorahs observer located 2.5 miles southwest of San Angelo measured 6.5 inches of snow. Another Cocorahs Observer located 3.6 miles southwest of San Angelo measured 7.4 inches and another one located 3.9 miles southwest of San Angelo measured 7 inches of snow. Member of the public measured 9 inches of snow 1 mile northeast of San Angelo.
Heavy Snow, Haskell
- When
- February 14, 6:15 AM CST to 7:30 PM CST
- Where
- Haskell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured 2 inches of snow in Haskell. A trained spotter reported 7.3 inches of snow 1 mile south southwest of Haskell.
Heavy Snow, Jones
- When
- February 14, 6:15 AM CST to 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured 4 inches of snow in Anson. Jones County Sheriff's Department estimated 4 inches of snow in Anson.
Heavy Snow, McCulloch
- When
- February 14, 6:35 AM CST to February 15, 1:45 AM CST
- Where
- McCulloch forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
McCulloch County Sheriff's Department estimated 3 to 4 inches of snow in Brady.
Heavy Snow, Throckmorton
- When
- February 14, 7:30 AM CST to 8:30 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 5 inches of snow in Throckmorton, 5 inches of snow 10 miles north of Throckmorton and 6 inches in Woodson. A trained spotter reported 4.5 inches of snow in Throckmorton and 4 inches in Elbert.
Heavy Snow, Shackelford
- When
- February 14, 7:30 AM CST to 8:30 PM CST
- Where
- Shackelford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 6 inches of snow in Albany and 8 inches of snow 10 miles northwest of Cisco. Trained spotter in Moran estimated 7.5 inches of snow.
Heavy Snow, Coke
- When
- February 14, 9:00 AM CST to 10:30 PM CST
- Where
- Coke forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer measured 4 inches of snow at Oak Creek Lake. Law enforcement officials reported 5 inches of snow in Bronte.
Heavy Snow, Runnels
- When
- February 14, 9:30 AM CST to 11:30 PM CST
- Where
- Runnels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 4 inches of snow in Ballinger and 8 inches of snow in Wingate. A trained spotter measured 5 inches of snow in Ballinger. Runnels County Sheriff's Department estimated 4 to 6 inches of snow in Ballinger.
Heavy Snow, Concho
- When
- February 14, 9:30 AM CST to February 15, 12:30 AM CST
- Where
- Concho forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers reported 4 inches of snow in Paint Rock and two inches of snow in Eden. Concho County Sheriff's Department reported 3 to 4 inches of snow in Eden.
Heavy Snow, Coleman
- When
- February 14, 12:00 PM CST to February 15, 1:00 AM CST
- Where
- Coleman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.773, -99.454 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 10.1 inches of snow at Hords Creek Dam. Two more National Weather Service Cooperative Observers measured 5 inches of snow in Coleman and 5 inches of snow 2 miles northeast of Glen Cove. A trained spotter located 5 miles north northwest of Coleman measured 3 inches of snow.
Heavy Snow, Brown
- When
- February 14, 12:00 PM CST to February 15, 2:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
Trained spotters measured 4 inches of snow 3 miles north northwest of Brownwood, 4 inches of snow in May and 3 inches of snow in Brownwood.
Heavy Snow, Schleicher
- When
- February 14, 12:00 PM CST to February 15, 11:00 PM CST
- Where
- Schleicher forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.897, -100.539 (the zone’s center; the record gives no point)
Emergency manager estimated 4 to 5 inches of snow in Eldorado. A National Weather Service Cooperative Observer reported 4 inches of snow in Eldorado.
Winter Weather, Kimble
- When
- February 14, 12:10 PM CST to February 15, 12:03 AM CST
- Where
- Kimble forecast zone
- Reported by
- COOP Observer
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observers measured 3.5 inches of snow 4 miles south southwest of Junction and 1.5 inches 11 miles north northeast of Junction.
Winter Weather, Crockett
- When
- February 14, 12:30 PM CST to 10:00 PM CST
- Where
- Crockett forecast zone
- Reported by
- Newspaper
- Coordinates
- 30.723, -101.412 (the zone’s center; the record gives no point)
About 1 to 2 inches of snow fell in Ozona.
Heavy Snow, Irion
- When
- February 14, 1:00 PM CST to 6:30 PM CST
- Where
- Irion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
National Weather Service Cooperative Observer located 12 miles north northwest of Mertzon measured 6 inches of snow. Irion County Sheriff's Department estimated 8 to 10 inches of snow in Mertzon.
Winter Weather, Menard
- When
- February 14, 1:00 PM CST to February 15, 12:30 AM CST
- Where
- Menard forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 30.890, -99.821 (the zone’s center; the record gives no point)
Menard County Sheriff's Department estimated 2 to 3 inches of snow in Menard.
Heavy Snow, Sterling
- When
- February 14, 1:00 PM CST to 6:30 PM CST
- Where
- Sterling forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
Sterling County Sheriff's Department estimated 4 to 5 inches of snow in Sterling City.
Heavy Snow, San Saba
- When
- February 14, 3:00 PM CST to February 15, 2:00 AM CST
- Where
- San Saba forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
San Saba Sheriff's Department estimated 4 inches of snow in San Saba. National Weather Service Cooperative Observer located 7 miles northwest of San Saba measured 3 inches of snow.
Winter Weather, Mason
- When
- February 14, 3:30 PM CST to February 15, 1:30 AM CST
- Where
- Mason forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
Cocorahs Observer in Mason reported 2 inches of snow.
Heavy Snow, Sutton
- When
- February 14, 7:00 PM CST to 11:00 PM CST
- Where
- Sutton forecast zone
- Reported by
- Local Official
- Coordinates
- 30.498, -100.538 (the zone’s center; the record gives no point)
An employee with the City of Sonora estimated about 4 inches of snow in Sonora.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Winter Storm in Tennessee, February 14 to 15, 2021$13 million · 24 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940994, 940943, 941079, 940961, 940946, 940969, 940980, 941573, 940965, 940966, 941110, 941083, 941572, 941087, 941112, 944491, 941615, 941614, 941081, 941616, 943628, 941574, 941646, 945116.